Hail, St. Croix
- When
- June 28, 8:06 PM CST to 8:11 PM CST
- Where
- St. Croix County, 0.49 mi W of New Richmond
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 45.120, -92.540
Isolated thunderstorms developed along a weak boundary. There was 1 report of quarter size hail in New Richmond WI.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Isolated thunderstorms developed along a weak boundary. There was 1 report of quarter size hail in New Richmond WI.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 28, 6:22 PM CST, 1 hour 44 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 722 PM CDT Wed Jun 28 2023 .DISCUSSION...(This evening through Wednesday) Issued at 223 PM CDT Wed Jun 28 2023 KEY MESSAGES: - A couple strong to severe storms still possible through this evening east of the Mississippi River. - Mainly dry conditions Thursday through Sunday, then more area-wide but low precipitation chances return early next week. - Temperatures to run near to above normal through the middle of next week. A rather moist low-level environment remains in place ahead of a pre- frontal trough sitting over the Dakota/MN border and the associated cold front just north of the Canadian border. However, the relatively weak boundary layer winds are keeping haze/smoke in place over much of the WFO MPX coverage area, which when combined with cloud cover, is not allowing peak instability to be realized which would help convection grow more in intensity/coverage than what has been seen thus far today. KMPX radar at this time shows very isolated showers/storms over central MN pushing into northwest WI. But, otherwise, the vast majority of the coverage area is sitting dry. The aforementioned trough will press eastward, acting as a low- level focusing convergence mechanism. Steep lapse rates are still generally in place, especially over the WI portion of the coverage area. Model soundings also continued to show high SRH's in the 0-1km and 0-3km depths plus sufficient MLCAPE's nearly 3000 j/kg. It's a matter of if such surface-based CAPE can be realized through the smoke/clouds, if recent trends persist, that likely will be difficult to achieve on a broad scale. Still, should any storms reach strong/severe limits, there is still the potential for large hail and a tornado or two. Any and all precipitation that develops will shift east of the WFO MPX coverage area late tonight. After a brief lull, showers and a few non-severe thunderstorms are possible Thursday afternoon as the cold front itself pushes across MN/WI during the day. The front will then settle to the south of MN/WI Thursday night and remain there through the weekend, essentially shunting any chances for showers/thunderstorms from Thursday night through Sunday off to the south of the coverage area. Another weak cold front looks to move through the Upper Midwest during the Tuesday-Wednesday timeframe but coverage/intensity of any potential showers/thunderstorms looks rather meager. Temperatures will run near to above normal throughout the duration of this forecast period, including the potential for highs to reach the lower 90s for several days during the first half of next week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 642 PM CDT Wed Jun 28 2023 As this period begins, storms are finally starting to fire in the St. Croix Valley. As a result, we increased TS mention at RNH/EAU, but kept any precip mention out of MN terminals. Next challenge comes with evolution of stratus in northeast MN at the moment. How far this will get pulled southeast is a bit in question, but several models do show a combo of stratus/fog getting about as far south as RNH/STC, so did drop condition there some going into Thursday morning, though there's still quite a bit of uncertainty how this will evolve overnight. Kept TAFs dry for Thursday, though isolated diurnal activity will be possible from southwest MN over into western WI. The one positive for Thursday is that W/NW winds become established, we'll finally lose the haze from low level smoke. KMSP...There is a line of towering cu moving through Hennepin county now associated with the cold front. You can't completely rule out something come out of this, but better chances are definitely with the activity going up in WI. MSP will likely keep a smoky haze through the night, aided by increasing low level RH as the nocturnal inversion develops and winds back off to under 5 kts. Storms Thursday will be highest from 20z to 00z. /OUTLOOK FOR KMSP/ Fri...VFR. Wind NW 5-10 kts. Sat...VFR. Wind N 5-10 kts. Sun...VFR. Wind NE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...JPC AVIATION...MPG
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 243 PM CDT Wed Jun 28 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 291200- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 243 PM CDT Wed Jun 28 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Isolated strong or severe thunderstorms could develop this evening east of the Mississippi River. Large hail and damaging winds are the main threats. Smoke, haze, and poor air quality expected through tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this evening east of the Mississippi River.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
822 PM CDT Wed Jun 28 2023
MNZ063-WIZ014-023-290215-
Washington MN-Polk WI-St. Croix WI-
822 PM CDT Wed Jun 28 2023
...A strong thunderstorm will impact portions of northeastern
Washington, northwestern St. Croix and south central Polk Counties
through 915 PM CDT...
At 822 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stillwater, or 18 miles northeast of St. Paul, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Somerset around 840 PM CDT.
Other locations in the path of this storm include New Richmond and
Star Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern and west central Wisconsin.
&&
LAT...LON 4504 9286 4521 9289 4532 9248 4501 9240
TIME...MOT...LOC 0122Z 258DEG 23KT 4513 9284
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MPGThe Minneapolis radar (KMPX), 86 km away, was scanning. The volume nearest the first event began at 02:04 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106306.